Alert archive / Ohio / River Flood Warnings in 2017

River Flood Warning 22, NWS Northern Indiana

March 3, 2017Williams County, Ohio

NWS Northern Indiana issued this river flood warning at Mar 3, 2017, 10:36 AM EST for Williams County, Ohio. It took effect at Mar 3, 2017, 10:00 PM EST. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
Mar 3, 2017, 10:36 AM EST (15:36 UTC)
In effect from
Mar 3, 2017, 10:00 PM EST
Expired
Mar 5, 2017, 4:00 PM EST
In force
42 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

County Williams County, OH

The radar

The Northern Indiana radar (KIWX), 96 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Joseph River (OH/IN) at Montpelier (MONO1).

Action stage
9 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

123 
WGUS43 KIWX 031536
FLWIWX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
1036 AM EST FRI MAR 3 2017

...The National Weather Service in Northern Indiana has issued a 
Flood Warning for the following rivers...

  Saint Joseph River Ohio below Montpelier affecting Williams County

.Recent heavy rainfall will cause minor flooding along the Saint
Joseph River Ohio below Montpelier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

OHC171-041536-
/O.NEW.KIWX.FL.W.0022.170304T0300Z-170305T2100Z/
/MONO1.1.ER.170304T0300Z.170304T0600Z.170304T2100Z.NO/
1036 AM EST FRI MAR 3 2017

The National Weather Service in Northern Indiana has issued a 

* Flood Warning for 
  The Saint Joseph River Ohio below Montpelier
* from this evening to Sunday afternoon.
* At 7 AM Friday the stage was 11.4 feet and rising.
* Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will rise above flood stage Friday night and 
  crest near 12.1 feet around  1 AM Saturday March  4 and fall below 
  flood stage around  4 PM Saturday March  4.
* At 12.0 feet...Flooding of low land and agricultural land begins 
  near the river.
* This crest compares to a previous crest of 12.3 feet which occurred 
  on Dec 7 2011.

&&

LAT...LON 4158 8464 4169 8455 4167 8453 4156 8461


$$
2 follow-up statements
769 
WGUS83 KIWX 041537
FLSIWX
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
1037 AM EST SAT MAR 4 2017

...The Flood Warning has been extended for the following rivers...
 
  Tiffin River near Stryker affecting Defiance...Fulton and Williams 
  Counties 
 
...The Flood Warning continues for the following rivers... 

  Saint Joseph River Ohio below Montpelier affecting Williams County
  
 
.Recent heavy rainfall will cause minor flooding on the Tiffin 
River and Saint Joseph River Ohio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

OHC171-051537-
/O.CON.KIWX.FL.W.0022.000000T0000Z-170305T2100Z/
/MONO1.1.ER.170304T1323Z.170304T1800Z.170304T2100Z.NO/
1037 AM EST SAT MAR 4 2017

The Flood Warning continues for
  The Saint Joseph River Ohio below Montpelier
* until Sunday afternoon.
* At 7 AM Friday the stage was 11.4 feet and rising.
* Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will rise above flood stage Saturday morning 
  and crest near 12.1 feet around  1 PM Saturday March  4 and fall 
  below flood stage around  4 PM Saturday March  4.
* At 12.0 feet...Flooding of low land and agricultural land begins 
  near the river.
* This crest compares to a previous crest of 12.3 feet which occurred 
  on Dec 7 2011.

&&

LAT...LON 4158 8464 4169 8455 4167 8453 4156 8461


$$

OHC039-051-171-051537-
/O.EXT.KIWX.FL.W.0020.000000T0000Z-170307T2200Z/
/STRO1.1.ER.170303T2000Z.170304T1800Z.170306T2200Z.NO/
1037 AM EST SAT MAR 4 2017

 The Flood Warning has been extended for
  The Tiffin River near Stryker
* until Tuesday afternoon.
* At 10 AM Saturday the stage was 11.7 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will rise to a crest near 11.8 feet around  1 
  AM Sunday March  5 and fall below flood stage around  5 PM Monday 
  March  6.
* At 12.0 feet...Portions of State Route 66 flood north of Archbold.
* This crest compares to a previous crest of 11.9 feet which occurred 
  on Jun 1 2015.

&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$
428 
WGUS83 KIWX 041844
FLSIWX
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
144 PM EST SAT MAR 4 2017

...The Flood Warning is cancelled for the following rivers...
 
  Saint Joseph River Ohio below Montpelier affecting Williams County
 
This will be the last statement for this high water event.

OHC171-041914-
/O.CAN.KIWX.FL.W.0022.000000T0000Z-170305T2100Z/
/MONO1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
144 PM EST SAT MAR 4 2017

The Flood Warning is cancelled for
  The Saint Joseph River Ohio below Montpelier.
* At 9 AM Saturday the stage was 11.2 feet and falling.
* Flood stage is 12.0 feet.
* Forecast...The river will continue to fall. 

&&

LAT...LON 4158 8464 4169 8455 4167 8453 4156 8461


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Mar 3, 6:25 AM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 3, 6:25 AM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
625 AM EST Fri Mar 3 2017

.SYNOPSIS...
Issued at 430 AM EST Fri Mar 3 2017

Cold conditions will remain the weather story through Saturday
morning with highs today in the upper 20s to low 30s. Scattered
lake effect snow showers will diminish this morning. Additional
accumulations will be light, generally an inch or less with the
highest amounts near and north of the Indiana and Michigan state
line. A warm front will then bring a chance for light snow back
into the area early Saturday morning. Another significant warmup
will follow Sunday through Monday. Highs by Monday will be back
into the 60s. Yet another cold front will push through on Tuesday
with showers followed by colder air for the rest of next week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 426 AM EST Fri Mar 3 2017

Near term lake effect snow showers primary concern this morning
followed by light snow potential late tonight into Saturday morning.
Radar mosaic shows persistent light snow showers over NW Indiana and
SW Lower Michigan being driven by moderate instability with sfc-
850mb delta Ts running around 20c and mid level forcing from short
wave dropping southeast through central lower Michigan. Very dry low
levels is limiting intensity and coverage. Preliminary, non-
operational GOES-16 IR and water vapor loops providing an insightful
view into cloud development and evolution this morning. Short wave
seen nicely in IR and WV 1-minute imagery with convergence noted
over SW Lower MI. Low level WV and IR imagery indicates weak
mesoscale vortex development along eastern shoreline coincident with
short wave passage which is aiding the convergence and uptick in
snow showers. Hires models not handling this well with 06z HRRR
initializing well with composite reflectivity but quickly ending all
activity by 07z. Obviously this is not occurring and indicative of
mesoscale forcing and instability driving current activity. Upstream
Tds are quite low across SE WI with single digits and even some
below zero Tds inland. This dry air to continue pushing over the
lake this morning and expect diminishing trend in snow showers in
wake of meso vortex and short wave as drier air takes over. Have
bumped PoPs in lake favored areas through sunrise with a slow
downward trend towards mid to late morning. Could see a local inch
or two with mesoscale band before activity ends. Low level flow
begins to back by late morning as upstream ridge moves in with
strong subsidence and aforementioned dry air winning battle over
instability. This should lead to a demise of snow showers with
clearing skies.

Short term focus then shifts to return flow and warm air advection
overnight. Winds initially calm this evening with high pressure
overhead and quickly falling temperatures. Will see increasing low
level jet late tonight along with increasing isentropic lift with
mid level moisture return. Models continue to develop light snow
after 08z in the west and spread pcpn southeast through Saturday
morning. Concern is with initially dry lower levels and usual
problem with how fast low levels will saturate. For this reason have
kept PoPs in the mid to high chance range and kept QPF on the light
side. Any snow accumulations look to be an inch or less but highly
dependent on how fast saturation occurs. Any light snow will
translate southeast during the morning and should exit the southeast
by early afternoon. Temps will moderate to near normal for early
March with highs in the lower to mid 30s northeast and mid to upper
40s southwest.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 426 AM EST Fri Mar 3 2017

Warming trend to continue Sunday into Monday as mid level ridging
builds across the Midwest in response to developing western CONUS
trough. Deep southwest flow will develop and push moisture and
warmer air our way. Rather tight pressure gradient expected as low
pressure deepens over the plains and moves northeast. Windy but
warm conditions Monday with highs back into the 60s but chances
for showers. Still a bit early for thunder addition but certainly
could see given warmth and degree of moisture return being
advertised. Another sharp cold front passage then expected Tuesday
with showers and possibly thunderstorms near front. Still some
timing issues among models but right now appears to be a morning
passage with falling temperatures and a return to colder
conditions for the middle to end of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 621 AM EST Fri Mar 3 2017

A band of snow showers was moving quickly through KFWA with
another one currently moving near KSBN to possibly make it to KFWA
around 13Z. While the band will last little more than 5 to 10
minutes, local visibilities could drop to at or below 2 miles.
Extremely hard to place into TAFs for that short duration. Have
opted for an hour tempo group at KFWA to handle with KSBN likely
done with the band by the valid 12Z time.

Skies will clear, more slowly at KSBN with VFR conditions expected
the remainder of the period. Clouds will begin to increase later
tonight and some light snow may impact both sites, but best time
frame just outside the current forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EST this afternoon for LMZ043-
     046.

&&

SYNOPSIS...Lashley
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 3, 4:51 AM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
451 AM EST Fri Mar 3 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
451 AM EST Fri Mar 3 2017 /351 AM CST Fri Mar 3 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Lake effect snow showers will diminish today. There is a chance for
light snow late tonight...mainly west of Interstate 69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for light snow Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-041000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
451 AM EST Fri Mar 3 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A small craft advisory is in effect through this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions hazardous to small craft are likely at times from
Saturday night through Thursday. Strong southwest winds are expected
Monday and Monday night. Strong west to northwest winds are expected
late Tuesday night into Wednesday night. There is a chance for gale
force winds to develop during these periods as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Mar 3, 9:44 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
944 AM EST FRI MAR 3 2017

INZ017-018-031545-
Whitley-Allen-
944 AM EST FRI MAR 3 2017

...A SNOW SHOWER WILL AFFECT ALLEN AND EASTERN WHITLEY COUNTIES...

At 938 AM EST, a snow shower was located over Tri-lakes, moving
southeast at 20 mph. Visibility in the snow shower will drop under a
mile with up to a half inch of snow accumulation.

Locations impacted include...
Fort Wayne, New Haven, Columbia City, Tri-lakes, Churubusco, Aboite,
Nine Mile, Yoder, Dunfee, Coesse, Wallen, Arcola and Lake Everett.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 0 and 7, and between MILE
MARKERs 9 and 22.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 297 and 314.
 U.S. Route 30 between Columbia City and Fort Wayne.

Use extra caution if you are traveling in this area. Rapid changes
in visibility and potentially slick roads may lead to accidents.

LAT...LON 4099 8534 4100 8534 4100 8536 4116 8559
      4127 8548 4127 8537 4108 8493 4092 8509
      4092 8522
TIME...MOT...LOC 1438Z 305DEG 17KT 4119 8545

NWS

Nearby

River Flood Warnings in Ohio, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.